Long-term allergic dermatitis caused by sevoflurane: a clinical report.

2014: MTBallester Luján; CDelgado Navarro; AIzquierdo Palomares; JLloréns Herrerias;

Acta Anaesthesiol Scand.2014;58(9):1151-3.10.1111/aas.12385.

NLM PMID: 25155364

Article abstract

Allergy to volatile anaesthetics is extremely rare, but capable of damaging the professional career.
This article presents the case of a 60-year-old surgeon who developed a skin rash on the reverse of hands, which progressively worsened and extended to distant fold areas. Blood tests were normal but for eosinophilia and risen total IgE, with normal specific globulins and skin prick tests for common allergens. After 8 years, a malfunction in the anaesthetic gas scavenging system was found, and symptoms remitted within a week following its replacement. Repeated open application test with sevoflurane led to the appearance of the same lesions in the tested areas and in distant body folds.
We hypothesize that the most probable mechanism for the reaction in our patient is systemic allergic contact dermatitis, which is caused by repeated systemic exposure to a hapten that reaches the skin through haematogenous transport in a sensitized patient.
The report aims to warn about the potential aetiological relationship between exposure to inhaled anaesthetics and allergic manifestations with cutaneous symptoms.

Research Topics
• Diseases
   Dermatitis, Allergic Contact

Title and Abstract from MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine.
Data mined from MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine.

Last MEDLINE®/PubMed® update: 1st of December 2015